Hail, Douglas
- When
- July 14, 2:46 PM CST to 2:47 PM CST
- Where
- Douglas County, Tuscola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -88.280
A weak upper-level disturbance triggered scattered thunderstorms across east-central and southeast Illinois during the afternoon of July 14th. Thanks to copious amounts of moisture in the atmosphere, some of the storms produced locally heavy rainfall of 1 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level disturbance triggered scattered thunderstorms across east-central and southeast Illinois during the afternoon of July 14th. Thanks to copious amounts of moisture in the atmosphere, some of the storms produced locally heavy rainfall of 1 to 3 inches. The strongest cell dropped penny-sized hail in Douglas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 2:02 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 302 PM CDT SAT JUL 14 2012 .DISCUSSION... ISSUED 236 PM CDT SAT JUL 14 2012 SCATTERED SHOWERS ACROSS CENTRAL ILLINOIS CONTINUE...WITH VERY LITTLE MOVEMENT UNDER A WEAK UPPER LEVEL TROF. CONVECTIVE ACTIVITY TO THE NW THIS MORNING SHOWING UP AS A LITTLE WEAK VORTEX ON VIS SAT IMAGERY THIS AFTERNOON. BECAUSE OF THAT...HAVE MADE A COUPLE OF CHANGES TO THE POPS FOR THE OVERNIGHT. OTHER THAN THAT...FORECAST IS MOSTLY DRY BEYOND TONIGHT. NEXT CHANCE FOR PRECIP COMES MID WEEK NEXT WEEK. ECMWF NOW HAVING SIMILAR ISSUE TO THE LAST FEW RUNS OF THE GFS...SO KEEP SCALING BACK THE EXTENDED POPS SHORT TERM...TONIGHT AND TOMORROW... FIRST CONCERN IS THE SMALL VORTEX TO THE NW MOVING NEAR THE REGION IN THE OVERNIGHT. NEITHER HRRR NOR THE 4KM WRF ARE PICKING UP ON THE SYSTEM...BUT THE AVAILABLE MOISTURE HAS NOW BEEN A BIT ALTERED... PARTICULARLY IN THE EASTERN HALF OF THE CWA. FEEL LESS LIKE THE SHOWERS AFTER 00Z WILL BE LIMITED TO REMNANTS FROM TODAY...AND HAVE EXPANDED THE CHANCE POPS TO COVER THE ENTIRE OVERNIGHT. IN ANY SPOTS THAT CLEAR OUT IN THE OVERNIGHT...PARTICULARLY IN THE EAST WHERE THE BOUNDARY LAYER MOISTURE HAS BEEN SIGNIF INCREASED BY THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON...PATCHY FOG WILL BE POSSIBLE IN THE EARLY MORNING...AND HAVE PLACED THE MENTION IN THE GRIDS FOR A COUPLE HOURS... MAINLY EAST OF I-55. TOMORROW...IN THE WAKE OF EXITING SHOWERS...SOME SMALL POPS MOSTLY SOUTH OF INTERSTATE 70. THESE POPS ARE MOSTLY A PRODUCT OF PREVIOUS MODEL SOLUTIONS WITH THE ACTIVITY IN THE OHIO RIVER VALLEY. WILL KEEP THEM IN FOR ANY LINGERING OVERNIGHT PRECIP...BUT MOSTLY REFLECTIVE OF EARLY IN THE DAY. LONG TERM...MONDAY THROUGH FRIDAY... SCATTERED PRECIP THIS AFTERNOON WILL DO LITTLE TO ALLEVIATE THE DROUGHT OVER THE REGION... PARTICULARLY WITH THE RIDGE BUILDING IN THE WESTERN CONUS YET AGAIN...AND PUSHING 850MB TEMPS UP AND SFC TEMPS BACK INTO THE MID-UPPER 90S. DRY WEATHER CONTINUES...HAVE RAISED MAX TEMPS A DEGREE OR TWO OVER GUIDANCE SINCE MODELS KEEP PRECIP AND CLOUD COVER IN ABSENCE OF REAL MOISTURE. BEST CHANCES FOR PRECIP IN EXTENDED COME WITH WED NIGHT AND A PASSING TROF/SFC BOUNDARY AS AN UPPER WAVE RIPPLES THROUGH THE 500MB FLOW ALONG THE US/CAN BORDER. THIS FAR SOUTH...AVAILABLE MOISTURE WILL BE QUESTIONABLE...AS WILL THE AMOUNT OF SFC CONVERGENCE. HAVE PULLED BACK THE BLENDED POPS WHEREVER POSSIBLE. SCT SHOWER ACTIVITY IS ALL THAT IS LIKELY IN THIS FORECAST...A VERY SMALL PERCENTAGE OF AREA WILL SEE THE PRECIP. HJS && .AVIATION... ISSUED 1248 PM CDT SAT JUL 14 2012 ISOLATED CONVECTION FIRING THIS AFTERNOON IN AN UNSTABLE ATMOSPHERE. BEST T-STORM COVERAGE FOR NEXT COUPLE HOURS NEAR KDEC/KCMI ALONG WEAK CONVERGENCE LINE AND HAVE TEMPO THUNDER HERE. BY MID AFTERNOON AIRMASS OVER WESTERN TAF SITES WILL HAVE RECOVERED FROM MORNING CONVECTION AND HAVE VCTS UNTIL 02Z. IN ANY STORMS BRIEF VSBY REDUCTIONS TO 1SM AND WIND GUSTS TO 30 KTS POSSIBLE...THOUGH CHANCES OF THIS HITTING A TAF SITE VERY LOW. THEN FOR OVERNIGHT THROUGH 18Z SUNDAY ONLY EXPECT SCATTED MID AND HIGH LEVEL CLOUDS AS THE MID LEVEL TROUGH RESPONSIBLE FOR UNSETTLED WEATHER BEGINS TO SHIFT EAST. SITES THAT GET RAIN TODAY WILL LIKELY SEE REDUCED VSBYS LATE TONIGHT IN LIGHT WIND REGIME AND CURRENTLY HAVE REDUCED TO 3SM FOR KPIA/KCMI 09-13Z SUNDAY. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT SAT JUL 14 2012 ILZ027>031-036>038-040>057-061>063-066-152015- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 307 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS WILL HAVE SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HOT CONDITIONS ARE FORECAST FOR NEXT WEEK FROM MONDAY THROUGH WEDNESDAY...AS HEAT INDEX READINGS REACH BETWEEN 100 AND 105 DEGREES. THE NEXT WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE AREA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ067-068-071>073-152015- CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND- 307 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS WILL HAVE SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK WEATHER DISTURBANCE PASSING THROUGH THE MIDWEST WILL BRING SCATTERED THUNDERSTORMS TO THE AREA ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED. VERY HOT CONDITIONS ARE FORECAST FOR NEXT WEEK FROM MONDAY THROUGH WEDNESDAY...AS HEAT INDEX READINGS REACH BETWEEN 100 AND 105 DEGREES. ANOTHER WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 25
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN HOPEWELL 40.98N 89.46W
07/14/2012 M1.86 INCH MARSHALL IL MESONET
SWOP REPORT. 24 HOUR TOTAL.
&&
TIMTEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HEAVY RAIN OGDEN 40.12N 87.96W
07/14/2012 M1.15 INCH CHAMPAIGN IL CO-OP OBSERVER
RAIN FELL IN ONE HOUR
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SAT JUL 14 2012
ILZ045-055-142145-
CHAMPAIGN-DOUGLAS-
338 PM CDT SAT JUL 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND SOUTHEASTERN
CHAMPAIGN COUNTIES UNTIL 445 PM CDT...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCOLA...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PESOTUM...
CAMARGO...
VILLA GROVE...
BROADLANDS...
OTHER LOCATIONS AFFECTED INCLUDE...MURDOCK AND LONGVIEW.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3999 8829 3998 8794 3982 8801 3965 8808
3966 8841
TIME...MOT...LOC 2038Z 238DEG 12KT 3981 8823
CHSThe Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393920.